Ice Storm, Bath
- When
- December 11, 1:30 AM EST to 7:00 AM EST
- Where
- Bath forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Freezing rain during the predawn hours of the 11th resulted in accretions of a quarter of an inch of ice.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Freezing rain during the predawn hours of the 11th resulted in accretions of a quarter of an inch of ice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 10, 11:50 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1150 PM EST TUE DEC 10 2002 WILL DO A QUICK UPDATE TO PUT UP A WINTER STORM WARNING ADJACENT TO LWX COUNTIES AND EXTEND THE WWA EASTWARD TO CHARLOTTE COUNTY. TEMPS IN THE LOWER 30S WITH DEWPOINTS IN THE LOWER 20S ACROSS AREA WHERE WARNING IS GOING UP WITH RAIN MOVING IN FROM THE SOUTH. ETA/GFS BRINGING A HALF INCH OF QPF TO THE TO AREA BEFORE DAYBREAK WHILE SURFACE TEMPS WILL FALL BELOW FREEZING AND STAY THERE UNTIL MID MORNING ANYWAY. A BIT FARTHER TO THE SOUTH AND WEST TO THE NRV TEMPS AND DEWPOINTS WARMER WITH ONLY BORDERLINE FREEZING RAIN OR EVEN JUST POCKETS OF FREEZING RAIN EXPECTED...WILL LEAVE ADVISORY AS IS THERE. .RNK... NC...NONE. VA...WINTER STORM WARNING THROUGH MIDDAY WEDNESDAY FOR VAZ018>020-VAZ023-VAZ024-VAZ034-VAZ035-VAZ045>047 WINTER WEATHER ADVISORY THROUGH MIDDAY WEDNESDAY VAZ011-VAZ-013-VAZ014-VAZ017-VAZ022-VAZ033-VAZ044-VAZ058-VAZ059 WV...WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES WVZ044>045. SPN
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 526 AM EST TUE DEC 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... FREEZING RAIN IS POSSIBLE AFTER MIDNIGHT ACROSS THE EASTERN NEW RIVER VALLEY...ROANOKE VALLEY...SHENANDOAH VALLEY...FOOTHILLS OF THE BLUE RIDGE FROM LYNCHBURG NORTHWARD...AND IN THE GREENBRIER VALLEY OF WEST VIRGINIA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER PLEASE RELAY YOUR ICE REPORTS BY CALLING 1-866-215-4324. .DAYS TWO THROUGH SEVEN... FREEZING RAIN IS POSSIBLE WEDNESDAY MORNING ACROSS THE EASTERN NEW RIVER VALLEY...ROANOKE VALLEY...SHENANDOAH VALLEY...FOOTHILLS OF THE BLUE RIDGE FROM LYNCHBURG NORTHWARD...AND IN THE GREENBRIER VALLEY OF WEST VIRGINIA. BEYOND WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
10 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321261, 5321262, 5326686, 5326687, 5326688, 5326689, 5326690, 5326691, 5326692, 5326693.